New York, 2023

Flash Flooding in New York, July 9 to 11, 2023

July 9 to 11, 2023 · NWS BTV · 2 events in 2 counties and zones

Multiple rounds of heavy rainfall affected portions of northeastern New York from late afternoon of the 9th through the early morning hours on the 11th. During the roughly 36-hour period, two to as much as five inches of rain affected these counties in several bursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Multiple rounds of heavy rainfall affected portions of northeastern New York from late afternoon of the 9th through the early morning hours on the 11th. During the roughly 36-hour period, two to as much as five inches of rain affected these counties in several bursts. This led to scattered areas of flash flooding, some significant to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 9, 6:28 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 9, 6:28 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
728 PM EDT Sun Jul 9 2023

.SYNOPSIS...
A round of widespread heavy rain arrives this evening into the
overnight hours, with another round expected during the day on
Monday. Expect widespread 2 to 5 inches of rain with locally 7
inches through Monday night. With saturated soil and elevated
river levels from recent rainfall, widespread significant to
potentially catastrophic flash flooding are expected overnight
tonight into Monday night. The heavy rainfall will also lead to
sharp river rises, leading to widespread area and river flooding
through Tuesday. Muggy and unsettled conditions continue
through the rest of the week. The next system to bring rain will
be Thursday into Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 723 PM EDT Sunday...We are focusing most of our energy,
effort, and personnel on severe weather and flooding, so
changes to the forecast have been minimal. Main change was to
increase winds and gusts to better match what we've been
observing with the storms this afternoon/evening. Bumped down
temperatures as well, as the rain is keeping temperatures lower
than expected. Previous discussion below:

Previous discussion...

* Expect significant to potentially catastrophic widespread
  flash flooding through Monday evening, with possible impacts
  not seen since Irene.
* Widespread heavy rainfall of 2-5 inches with localized 7+
  inches will be exacerbated by the saturated soil and elevated
  river levels from all the recent rainfall.
* Scattered strong storms are possible Monday afternoon with the
  risk of an isolated downburst.

The steady rain is already knocking on our doorstep, with dozens of
Flash Flood Warnings just to our south. Heading into this evening,
showers and thunderstorms this afternoon will result in brief heavy
or torrential downpours. It is not out of the question that we could
see isolated 1 to 2 inches of rainfall in as little as 30 minutes,
exacerbating saturated ground conditions in areas that have seen a
lot of rain in the last few days. In addition, there will also be
isolated strong to locally severe storms capable of producing
localized damaging winds or downbursts. So be sure to stay weather
aware even prior to the main show.

A combination of satellite imagery and RAP mesoanalysis shows just
how dynamic this system is. Visible satellite shows a mesolow
feature south of Nova Scotia. RAP analysis depicts a deepening
negatively tilted 500mb trough digging into Tennessee. Of note is
that the trough is a little more amplified than modeled. Out
ahead of the digging trough, a line of thunderstorms now
stretches from far southwestern New York to the western Piedmont
region of North Carolina. Then out ahead of it, there is
another blossoming cluster stretching from southeast PA through
the Taconics of northwestern CT. These two features have
developed along a particularly wavy quasistationary front draped
across the Mason-Dixon line to Long Island. The negative H5
trough means that these two clusters will combine and head our
way later this evening into the overnight hours. That's a lot of
precipitation that will have to move through our region from
south to north. In addition, terrain will help enhance the
rainfall, leading to locally higher rainfall rates near and
along the spine of the Green Mountains. Unfortunately, this also
means that areas that saw damaging flash flooding just a couple
of days ago and are undergoing recovery will get another deluge
of rain. With saturated grounds and elevated stream levels, the
rain will go straight to runoff and lead to widespread
significant, potentially catastrophic flooding. The widespread
rain will overspread the entire CWA overnight tonight, tapering
off towards daybreak tomorrow.

Then, another piece of the stalled boundary south of Long Island
will lift northwards during the day on Monday, leading to the second
round of deluge. This will coincide with an amplified upper trough
right over the spine of the Greens Monday night. The probability of
the 3 hour rainfall exceeding 3 inches according to the HREF
probability matched mean is quite high for this time frame. This
appears to be slightly west than the first deluge overnight tonight,
going up an axis near or along the Hudson Valley into the Champlain
Valley, including the western slopes of the Greens into the
Adirondack area. By Monday night, this becomes more wraparound
precipitation as a cold front crosses northern NY and VT, which
could lead to another inch or two of rain. It almost looks like a
cold season deformation band developing which could lead to a third
round of deluge late Monday into overnight Monday. When it is all
said and done, some locations that get two if not three rounds of
heavy rain could see localized 7 to 8 if not upwards of 10 inches
through Tuesday or in a 48 hour period. This is extremely rare to
historical rainfall, with the HREF 24 hour QPF exceeding 100 year
Average Recurrence Interval (ARI) at 60 to 70 percent probability.
In other words, expect widespread significant to pockets of
catastrophic flooding to unfold in the next 48 hours. All things
considered, upon coordination with WPC and neighboring WFOs, we have
a Day 2 High risk ERO for much of our CWA (Monday 8 AM to Tuesday 8
AM), which means that widespread flash flooding is expected.

The main takeaway is that if you are in a Flood Watch and especially
inside the WPC Moderate and High risk Day 1/2 ERO, please take this
flooding event seriously, have multiple ways to receive real-time
NWS weather alerts and have contingency plans in place.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 345 PM EDT Sunday...

By Tuesday, the threat transitions into more of an areal and
river flood threat. Refer to the hydrology section for more
details.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 345 PM EDT Sunday...Overall, the unsettled weather pattern
continues as the region stays under the influence of an upper low
centered near the Hudson Bay. Shortwave troughs will rotate about
this low, resulting in bouts of showers and thunderstorms. While the
timing of these events is tricky to pinpoint this far out, model
guidance supports the idea of a disturbance passing through the
region Thursday afternoon into evening. GFS model soundings support
decent instability both Thursday and Friday afternoon, so trends
will need to be monitored as we get closer. Temperatures will be
rather seasonable, with highs generally in the 80s and lows in the
60s, although it will depend on precipitation and sky cover. It will
continue to feel warm and muggy, as dewpoints continue to sit in the
upper 50s to mid 60s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...TAFs have been slightly challenging with
heavy showers and t-storms in the mix. Thunder is waning,
however, so main concern for the next 24 hours will be heavy
rain and showers lowering vis as well as associated low clouds.
We are anticipating MVFR ceilings and vis for most sites with
vis 4-6SM outside of heaviest t-storms, but KMPV, KRUT, and SLK
could have IFR ceilings at times. Thunderstorms could also bring
brief gusts to 20-30 knots, and cigs/vis should stay MVFR or
below for most of the TAF period as rain continues, potentially
for the next couple days.

Outlook...

Monday Night: MVFR/IFR conditions possible. Likely SHRA, Patchy
BR.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. Slight chance SHRA, Slight chance TSRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: Mainly MVFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Thursday Night: MVFR/IFR conditions possible. Chance SHRA, Slight
chance TSRA.
Friday: MVFR/IFR conditions possible. Chance SHRA, Slight chance
TSRA.

&&

.HYDROLOGY...
In coordination with WPC, most of our region is now in a Day 1
Moderate risk Excessive Rainfall Outlook (ERO) and Day 2 High risk
ERO. A Moderate risk ERO (level 3 of 4) indicates that numerous
flash flooding is likely while a High risk ERO (level 4 of 4) means
that numerous flash flooding is likely. There will be two rounds of
widespread heavy rainfall, one overnight tonight into early Monday
morning. After a brief lull, rainfall will once again blossom during
the day on Monday, peaking Monday afternoon into evening. There is
even potential for a third round of moderate rainfall Monday evening
into the overnight hours. Given the saturated ground and antecedent
high river/creek levels, bottom line is that it will not take a
whole lot of rain to cause widespread issues. Overall, we are
forecasting widespread 2 to 5 inches of rain with locally 7+ inches
especially along and near the spine of the Green Mountains. Expect
washed out roads and culverts, fast-responding creeks spilling out
of their banks, as well as widespread poor drainage urban area
flooding. Even outside of the stratiform widespread rainfall,
convective elements will be possible on Monday afternoon, leading to
locally enhanced rainfall with a quick inch or two in as little as
30 minutes. By Monday evening into overnight hours, and heading into
Tuesday, the flooding mode will transition from flash flooding to
more of area and main stem river flooding. Typically vulnerable
basins including the Mad River in Moretown, Otter Creek in Center
Rutland, Winooski River in Essex Junction and Ausable River at
Ausable Forks are expected to reach minor and moderate flood stage
on Monday, Tuesday and even into Wednesday.

The main takeaway is that if you are in a Flood Watch, please take
this flooding event seriously, have multiple ways to receive real-
time NWS weather alerts and have contingency plans in place.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Tuesday evening for VTZ001>011-016>021.
NY...Flood Watch through Tuesday evening for NYZ027-028-030-031-034-
     035.

&&

SYNOPSIS...Chai
NEAR TERM...Chai/Storm
SHORT TERM...Chai
LONG TERM...Kremer
AVIATION...Storm
HYDROLOGY...Chai/Hastings
Hazardous weather outlook, Jul 9, 2:27 AM EST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 AM EDT Sun Jul 9 2023

NYZ026-029-087-100730-
Northern St. Lawrence-Southeastern St. Lawrence-
Southwestern St. Lawrence-
327 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

A few moderate to heavy showers and a few thunderstorms will be
possible across St. Lawrence County. However, flooding is not
expected at this time across St. Lawrence County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-028-030-031-034-035-VTZ001>011-016>021-100730-
Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
327 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered showers and thunderstorms are likely to develop this
afternoon. These storms could produce heavy rainfall, frequent
lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 9, 4:27 PM EST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
527 PM EDT Sun Jul 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Tstm Wnd Dmg     Merrill                 44.77N  73.95W
07/09/2023                   Clinton            NY   Law Enforcement

            Reports of trees down between Merrill and Lyon Mountain

&&

Event Number BTV2301703

ANK
Local storm report, Jul 9, 4:43 PM EST, 2 hours 27 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Burlington VT
543 PM EDT Sun Jul 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Flash Flood      Woodbury                44.43N  72.41W
07/09/2023                   Washington         VT   Fire Dept/Rescue

            Flooding at the intersection of Rt. 14 and Blake Hill
            Road in Woodbury

&&

Corrected event

Event Number BTV2301702

ANK
Local storm report, Jul 9, 5:04 PM EST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
604 PM EDT Sun Jul 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Dmg     2 NW Lyon Mountain      44.74N  73.95W
07/09/2023                   Clinton            NY   Utility Company

            Trees and powerlines down along 374 northwest of Lyon
            Mountain.

&&

Event Number BTV2301704

Clay
Local storm report, Jul 9, 6:03 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
703 PM EDT Sun Jul 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     Benson                  43.72N  73.32W
07/09/2023                   Rutland            VT   Town Office

            Town social media page reports trees down in roadways
            blocking some roads. Time estimated from radar.

&&

Event Number BTV2301705

Clay
Special weather statement, Jul 9, 6:27 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
727 PM EDT Sun Jul 9 2023

NYZ028-031-VTZ001-100015-
Eastern Clinton NY-Western Clinton NY-Grand Isle VT-
727 PM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of central Clinton and
northern Grand Isle Counties through 815 PM EDT...

At 726 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chazy, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beekmantown, Schuyler Falls, Chazy, Saranac, Mooers, Altona,
Champlain, Jericho, Dannemora, Peasleeville, Rouses Point, Clayburg,
Alburgh, West Chazy, Irona, Sciota, West Beekmantown, Mooers Forks,
King Bay, and Morrisonville.

This includes Interstate 87 between mile markers 163 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4449 7364 4450 7389 4500 7368 4501 7333
TIME...MOT...LOC 2326Z 195DEG 29KT 4491 7351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clay
Local storm report, Jul 9, 6:52 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
752 PM EDT Sun Jul 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Flash Flood      Redford                 44.61N  73.80W
07/09/2023                   Clinton            NY   Emergency Mngr

            Flood waters across Route 3 by Ore Bed Road

&&

Event Number BTV2301706

JMS

The radar

The Burlington radar (KCXX), 58 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 9, 7:10 PM EST to 9:30 PM EST
Where
Clinton County, 2.01 mi NNE of Riverview to 0.91 mi WSW of Peasleeville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.605, -73.880

Two to four inches of rain fell during the evening hours on July 9. This led to areas of significant flash flooding, most notably in the towns of Saranac, Redford and Altona. The town of Altona was hardest hit, with numerous road washouts.

Flash Flood, Essex

When
July 11, 12:00 AM EST to 2:00 AM EST
Where
Essex County, 3.39 mi WSW of Boreas River to 0.87 mi SW of Minerva
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.929, -74.011

Two to four inches of rain fell across the affected area during the late evening and early morning hours of July 10-11. This led to scattered areas of flash flooding, most notably in the towns of Chilson, Olmsteadville and Ironville where several roads were reported damaged or washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112204, 1112205.